August 1983

Efficacy of Naloxone in Clonidine Poisoning-Reply

Author Affiliations

Division of Pediatric Cardiology Vanderbilt University Nashville, TN 37232
Division of Pediatric Cardiology and Clinical Pharmacology University of South Alabama Mobile, AL 36617

Am J Dis Child. 1983;137(8):808. doi:10.1001/archpedi.1983.02140340087030

In Reply.—We appreciate the comments expressed by Drs Kulig and Rumack and by Drs North and Peterson with regard to our article concerning clonidine hydrochloride poisoning in children. They suggested that we should have discussed the possibility that naloxone hydrochloride administration would benefit patients after severe clonidine overdosage. Unfortunately, to our knowledge, little has been published to justify this application of naloxone in humans.1,2 In the single case reported wherein specific details were provided, Kulig et al2 demonstrated resolution of apnea and transient reversal of coma after naloxone hydrochloride (0.09 mg/kg) was given to a 16-month-old female infant 4½ hours after the ingestion of an unknown quantity of clonidine. However, because of the limited experience, it is our opinion that the administration of naloxone for clonidine poisoning should be considered experimental therapy. Certainly, naloxone cannot be considered to be a diagnostic agent in cases of clonidine overdosage.